There appears to be an association between the long-term (2 years +) use of Lithium and Parkinsonism (some symptoms of PD but not PD). I took Lithium for a bi-polar disorder for over 20 years and developed full-blown PD. Is this just co-incidence?
Hello jhalf. Interesting, and I feel for you. I was on lithium for several years. It was used to treat my depression. It was used at that time with two other medications. Mellaril and stelazine. I forget the dosage of these two. Bear with me, I did not want to see your question go unanswered. And I don't wish go into my psychiatric history, if you click on my avatar, you can get a brief info or bio about me. I am going to try and do some research, for your question interests me, in as much as its medication which results in damage. Long term use of medications and the possible and often certain negative long lasting repercussions from thier use facinates me. My memory today, literally very poor today, some days better than others, thats why I can't include the amount of the medications that I just mentioned. I've kept a medical diary in regards to doses, but I can't find it either.
I am going to mark this question as a favorite, and hopefully, you, or someone else, will set up a dialogue and feedback to your question. So, I will today, for I have free time, begin to research about what you are now going through. Hopefully, I'll have something to give you, in as much as an answer of sorts. So, I know its almost a full twenty four hours since you posted, and it might be another day before I write something here again. Very good jhalf, best of wishes to you, be well.
This is the first time I have heard of that. Why do you think it is the Lithium?
I have been on Lithium since 2007 and am fine. I don't think it is the Lithium.
Hope this helps!
Hello jhalf. Almost a day late. well, having done a fair amount of reading up on your question on this and other web-sites, not knowing your dose, I can say this. You are exhibiting all the signs lithium toxicity.Which are often very much the same signs that come from Parkinson's disease. Have you had your lab work done on a regular basis during these years? A friend of mine, some years back was also on Lithium. The same time as I was. She demonstrated what I thought was some fairly adverse side-effects. In her case, her dose was adjusted, and I in fact chatted with her not long ago, and shes still on her lithium. Doing fairly well. She suffers from manic depression while I do major depression. Best of wishes.
I had taken lithium for 6 years, 1200mg a day. NO! it's not a coincidence.I have it to, i am on parkinson's pills. I don't have park, it is tremors from lithium. also l have kidney failure from the med. it took vD from my body lose all my teeth. it has been two years now, nothing has change!!! not going to get any better. i'am sorry.
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 4 Mar 2013 • 2 answers
Updated 5 Feb 2014 • 2 answers
Updated 16 Dec 2014 • 2 answers
Updated 12 Jul 2017 • 1 answer
Updated 6 Oct 2018 • 2 answers